Effect of Intensive Atropine Doses (Rapid Incremental Loading and Titration) for Management of Organophosphorus Pesticide Poisoning: a Case Series

Ahmed, Abu Saleh and Basher, Ariful and Amin, Mohammad Robed and Faiz, Mohammad Abul (2014) Effect of Intensive Atropine Doses (Rapid Incremental Loading and Titration) for Management of Organophosphorus Pesticide Poisoning: a Case Series. Asia Pacific Journal of Medical Toxicology, 3 (1). pp. 23-26.

[img]
Preview
Text
APJMT_Volume 3_Issue 1_Pages 23-26.pdf

Download (56kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_2466.html

Abstract

Background:Acute poisoning with organophosphorus (OP) pesticides is a common method of suicide and entails considerable mortality in Bangladesh. The objective of this study was to evaluate the effects and outcomes of a protocol for treatment of OP poisoning that included titrated incremental atropine as loading dose and slow infusion for maintenance. Methods:In this prospective descriptive case series, definitive OP poisoned patients were enrolled in an adult medicine unit of Dhaka Medical College Hospital from April 2006 to April 2007. Clinical examinations were done as soon as the patient entered the ward. Patient�s demographics, comorbid conditions and the occurrence of specific clinical outcomes including death, need for assisted ventilation and clinical complications were recorded. The patients were treated according to the protocol. Results: A total of 56 patients were enrolled over the study period. The median age of the study population was 22.5 years. Most patients were men (67.8). The most common clinical presentation was miosis (58.9). In total, 11 patients died (19.6). Intermediate syndrome developed in 12 patients (21.4) and 6 of them died. Assisted ventilation was required in 16 cases (28.5). Patients with diastolic blood pressure � 70 mmHg and/or GCS � 10 were significantly less likely to survive (P = 0.02, 0.006, respectively). Moreover, early respiratory failure (P < 0.001) and the need for assisted ventilation (P < 0.001) were significantly higher among deceased cases. The mortality rate in this study was similar to previous studies. The frequency of atropine toxicity in the present study (1.8) was considerably lower than conventional regimen used in previous studies. Conclusion:Using the new protocol, lower rate of atropine toxicity developed in victims. Hence, the new protocol appears to be safer and its effectiveness should be further evaluated in case control studies in Bangladesh.  How to cite this article: Ahmed AS, Basher A, Amin MR, Faiz MA. Effect of Intensive Atropine Doses (Rapid Incremental Loading and Titration) for Management of Organophosphorus Pesticide Poisoning: a Case Series. Asia Pac J Med Toxicol 2014;3:23-6.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 12 Oct 2017 17:27
Last Modified: 12 Oct 2017 17:27
URI: http://eprints.mums.ac.ir/id/eprint/8156

Actions (login required)

View Item View Item